Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 90, NWS North Platte, NE

May 30, 20234 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 30, 2023, 10:56 PM CDT for 4 counties in Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2023, 10:56 PM CDT (03:56 UTC)
Expired
May 31, 2023, 12:00 AM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Custer County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 63 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2814 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:18 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 30, 6:18 PM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
618 PM CDT Tue May 30 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 216 PM CDT Tue May 30 2023

Key Messages:

- Scattered thunderstorms this evening and tonight, some of which
  may be severe with damaging winds and hail being the primary threats,
  especially across southwest Nebraska where an Enhanced Risk of
  Severe Thunderstorms exists.

- Thunderstorms are possible again on Wednesday evening, however,
  the severe threat appears limited to portions of southwest
  Nebraska at this time.

- Unsettled weather continues for Thursday into the weekend with daily
  chances for thunderstorms with heavy rain being the primary
  concern.

- Temperatures remain at or slightly above normal in the 70s and
  80s each day through the weekend.

Recent GOES-16 WV and RAP 500-mb analysis showed a compact low
pressure system centered across southern California. Further
northeast of this feature, an upper-level shortwave trough was
apparent across southern Manitoba into north central North
Dakota, extending southeast across the Nebraska/Iowa border. An
upper- level ridge was situated across the Ohio River Valley and a
closed low off the coast of North Carolina. Further southwest of
these features, a near stationary upper-level trough was evident
across the Gulf of Mexico. A weak shortwave disturbance was
lifting northeastward across the Four-Corners region. At the
surface, low pressure was situated across southeastern Colorado
with a dryline extending south across eastern New Mexico. Closer
to home, a weak surface boundary was draped across southwest into
northeastern Nebraska. At 2PM CT, temperatures ranged from 79
degrees at Imperial to 83 degrees at Valentine and O'Neill.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 216 PM CDT Tue May 30 2023

This evening and tonight...Scattered thunderstorms have begun to
develop across eastern portions of the Cheyenne Ridge and Palmer
Divide as of 2 PM CT. As these thunderstorms track eastward into the
Nebraska Panhandle, upscale growth is expected resulting in a MCS
to track west to east across western and north central Nebraska
beginning around 22Z. Surface temperatures in the 80s and dew
points mixing into the upper 50s to lower 60s will support steep
low to mid-level lapse rates approaching 8.5 C/km, further
contributing ample instability (MLCAPE ~2,500 J/kg) across the
area. Recent forecast soundings show an inverted-v profile
suggesting that these thunderstorms will be high-based. The
environment is supportive of severe wind gusts (some gusts may
reach 75 mph or greater) and a few cells may be capable of large
hail. The window of timing of the greatest severe threat is from 6
PM to 12 AM CT across western and north central Nebraska. The
severe threat will diminish across the areas as the system
continues to progress towards eastern Nebraska through 10Z due to
diurnal cooling and a weak-sheared environment.

Wednesday and Wednesday night...The aforementioned upper-level low
across southern California will continue to track eastward,
centering over the Arizona/Nevada border Wednesday evening.
Another shortwave embedded in the flow aloft will propagate
across the area in the evening bringing another round of scattered
showers and thunderstorms to the area Wednesday evening into the
overnight hours. Similar to today, the expectation is that these
thunderstorms will begin to develop off the Front Range and
eastern Cheyenne Ridge late Wednesday afternoon. Model solutions
continue to suggest that this activity will be less organized as
compared to today, however, ample instability and meager shear
across portions of southwest Nebraska will support an environment
capable of strong winds and large hail. Thus, agree with SPC
Outlook of a Marginal Risk of Severe Thunderstorms on Wednesday
for portions of southwest Nebraska.

In addition to the severe risk on Wednesday, the WPC has portions of
the Nebraska Panhandle into southwest Nebraska outlooked for a
Marginal Risk of Excessive Rainfall. PWAT values approach 1" across
southwest Nebraska, some locations may even exceed 1". This combined
with ample CAPE values of 1,000 to 2,000 J/kg will support
convection capable of heavy rain.

.LONG TERM...(Thursday through Tuesday)
Issued at 216 PM CDT Tue May 30 2023

The previously mentioned upper-level low will continue it's eastward
progression before settling across the Four Corners region with
broad upper-level high pressure centers over the northeastern CONUS.
Multiple shortwaves embedded within the flow aloft will track across
the forecast area bringing a continued unsettled weather pattern
into the weekend. The severe risk appears low during this period
with heavy rain being the primary threat across the area. Southeast
winds will bring an influx of moisture across the area with PWAT
values of 0.75" and potentially exceeding 1" across the area. In
fact, both the NAEFS and ENS ensemble guidance NAEFS and ENS
ensemble guidance highlights this influx of moisture, suggesting
that the mean PWAT will meet or exceed the 90th percentile for
Thursday into the weekend. WPC has portions of the area highlighted
for a Marginal Risk of Excessive Rainfall for Thursday into
Saturday. Given recent heavy rainfall for the last few days across
the area, any storms that produce heavy rainfall could exacerbate
any flooding potential across the area. Will continue to monitor
the heavy rain potential with subsequent forecasts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CDT Tue May 30 2023

Thunderstorms are the primary aviation weather concern for
western and north central Nebraska through tonight. Ongoing
scattered thunder in the panhandle will grow in coverage and
intensity as it spreads east through the evening. The greatest
impacts at KLBF and KVTN will occur sometime around 31/03z with
strong winds, torrential rain that will limit visby, and possibly
hail. Thunder coverage should dissipate by 31/06z for most
terminals. Southerly winds ahead of the convection will switch to
west with the storms, then become light overnight. Redevelopment
of storms is possible by mid-late afternoon Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...Snively
Hazardous weather outlook, May 30, 5:10 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
510 PM CDT Tue May 30 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-311200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
510 PM CDT Tue May 30 2023 /410 PM MDT Tue May 30 2023/

This Hazardous Weather Outlook is for portions of central
Nebraska, north central Nebraska, panhandle Nebraska, southwest
Nebraska, and west central Nebraska.

.DAY ONE...Tonight.

A severe thunderstorm watch is in effect until Midnight CDT/ 11PM
MDT, from the Highway 83 corridor westward.

Thunderstorms spread east across the forecast area through the
evening hours. Some storms may be strong or severe with damaging
winds and large hail being the primary concerns, especially in the
panhandle and southwest Nebraska. Locally very heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily thunderstorm chances exist through the remainder of the
forecast period. A few storms may be capable of producing hail and
strong winds on Wednesday in the southern panhandle and far southwest
Nebraska. The severe threat grows more uncertain for Thursday and
beyond. Stay tuned to later forecasts for more details.

.SPOTTER INFORMATION STATEMENT...

Please report severe weather such as high winds and hail, along with
flooding to the NWS.

In the hours before

Local storm report, May 30, 7:41 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             5 SSW GORDON            42.74N 102.25W
05/30/2023  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

GOMEZ
Special weather statement, May 30, 8:10 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
710 PM MDT Tue May 30 2023

NEZ022-310130-
Garden NE-
710 PM MDT Tue May 30 2023

...Strong thunderstorms will impact portions of northwestern Garden
County through 730 PM MDT...

At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Antioch to near Dalton.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lisco, Richardson Lake and Mumper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4186 10267 4182 10238 4139 10263 4174 10264
      4175 10267 4184 10268
TIME...MOT...LOC 0109Z 280DEG 29KT 4204 10250 4145 10287

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Sporer
Local storm report, May 30, 9:08 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
908 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     5 W ASHBY               42.03N 102.03W
05/30/2023  E65 MPH          SHERIDAN           NE   PUBLIC

            REPORT OF 60 TO 65 MPH WINDS, ALSO HEAVY RAINFALL
            OBSERVED BUT NO AMOUNT GIVEN.

&&

GOMEZ
Local storm report, May 30, 9:43 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     HYANNIS                 42.00N 101.76W
05/30/2023  E70 MPH          GRANT              NE   PUBLIC

            PUBLIC REPORTS 70 MPH WIND GUST.

&&

AV
Special weather statement, May 30, 10:20 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
1020 PM CDT Tue May 30 2023

NEZ005-006-008-094-310415-
Brown NE-Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
1020 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of eastern Cherry,
northwestern Brown and west central Keya Paha Counties through 1115
PM CDT...

At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sicangu Village to near Seneca. Movement
was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine, Kilgore, Nenzel, Brownlee, Valentine National Wildlife
Refuge, Merritt Reservoir, Crookston, Wood Lake, Highway 97 crossing
the North Loup River, Marsh Flat, and Giant Hill.

This includes the following highways...
 Highway 20 between mile markers 165 and 222.
 Highway 97 between mile markers 72 and 141.
 Highway 83 between mile markers 157 and 222.
 Highway 12 between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4209 10032 4210 10126 4299 10115 4300 10015
TIME...MOT...LOC 0319Z 267DEG 19KT 4297 10067 4209 10084

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Sporer
Special weather statement, May 30, 10:22 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
1022 PM CDT Tue May 30 2023

NEZ024-025-035>037-310415-
Hooker NE-Arthur NE-McPherson NE-Thomas NE-Logan NE-
1022 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of east central Arthur,
southeastern Cherry, Hooker, northwestern Logan, northern McPherson
and Thomas Counties through 1115 PM CDT/1015 PM MDT/...

At 1021 PM CDT/921 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Seneca to 7 miles west
of Tryon. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mullen, Thedford, Tryon, Seneca, Flatts, Big Lamunyon Flats, East
Cody Lake, Norway, Sand Beach Lake, Bucktail, Natwick, Schnick Lake,
Hecla, Kelso and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 173 and 218.
 Highway 92 between mile markers 177 and 197.
 Highway 97 between mile markers 32 and 70.
 Highway 83 between mile markers 135 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for north central and west central Nebraska.

&&

LAT...LON 4209 10032 4157 10070 4153 10149 4209 10125
TIME...MOT...LOC 0321Z 269DEG 27KT 4209 10088 4156 10109

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Sporer

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:07 PM CDTSpecial Weather StatementLBFSheridan53 min
May 30, 7:13 PM CDTSpecial Weather StatementLBFSheridan62 min
May 30, 7:24 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
May 30, 7:32 PM CDTAreal Flood AdvisoryLBFSheridan118 min
May 30, 7:34 PM CDTSevere Thunderstorm WarningLBFCherry, Garden, Sheridan56 min
May 30, 8:10 PM CDTSpecial Weather StatementLBFGarden20 min
May 30, 8:22 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Sheridan53 min
May 30, 8:25 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan65 min
May 30, 8:30 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden75 min
May 30, 9:09 PM CDTSevere Thunderstorm WarningLBFChase, Perkins66 min
May 30, 9:13 PM CDTSevere Thunderstorm WarningLBFCherry62 min
May 30, 9:14 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Hooker, Keith and 1 more61 min
May 30, 9:24 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith66 min
May 30, 10:15 PM CDTSevere Thunderstorm WarningLBFArthur, Hayes, Keith, Lincoln, McPherson, Perkins45 min
May 30, 10:20 PM CDTSpecial Weather StatementLBFCherry55 min
May 30, 10:22 PM CDTSpecial Weather StatementLBFHooker, McPherson, Thomas53 min
May 30, 10:42 PM CDTAreal Flood AdvisoryLBFMcPherson90 min
May 30, 10:59 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster, Lincoln, Logan, McPherson61 min
May 30, 11:06 PM CDTSpecial Weather StatementLBFThomas39 min
May 30, 11:37 PM CDTSpecial Weather StatementLBFCuster53 min
May 30, 11:40 PM CDTSpecial Weather StatementLBFBlaine, Brown, Loup, Rock65 min
May 31, 12:27 AM CDTSpecial Weather StatementLBFCuster63 min
May 31, 12:30 AM CDTSevere Thunderstorm WarningLBFCuster45 min
May 31, 12:40 AM CDTSpecial Weather StatementLBFRock65 min
May 31, 12:49 AM CDTSpecial Weather StatementLBFGarfield, Wheeler56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.